MAUDE Adverse Event Report: BIOMÉRIEUX, INC. VIRTUO, A UNIT

BIOMÉRIEUX, INC. VIRTUO, A UNIT
Model Number 411660
Medical Device Problem Code Failure to Obtain Sample (2533)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Description of the problem: a customer in (b)(6) notified biomérieux of experiencing an issue in which the customer found dropped bact/alert® bottles (bottle type, reference not reported) in association with their virtuo® a unit (ref 411660, serial (b)(4)).No result was obtained for one dropped bottle.The customer stated that they found three blood culture bottles on the floor of the virtuo instrument.The customer stated these bottles hadn't been flagged as being dropped.Global customer service (gcs) reviewed the instrument logs.Final gram stain/smear results for each affected bottle, as well as final results of mate bottles, were as follows: all gram stains negative.Mate bottle results: * 210445641an = no growth at 48 hrs, * 210445641ae = no growth at 48 hrs, * 210431854ae = no growth at 5 days incubation.Bottle 210431854 unable to provide anaerobic blood culture results; the issue was identified two (2) weeks after loading, leading to delayed result.A history of robotic arm failure was evidenced prior to these errors, which had been previously resolved by field service engineer (fse).No error codes were identified on the day of loading of affected bottles.There is no indication or report from the customer that this event led to any adverse event related to the patient's state of health.An investigation has been initiated.
 
Additional Manufacturer Narrative
A customer in the united kingdom notified biomérieux of experiencing an issue in which the customer found dropped bact/alert® bottles (bottle type, reference not reported) in association with their virtuo® a unit (ref (b)(4)., serial (b)(6).).No result was obtained for one dropped bottle.The customer reported two incidents that led to a total of six bottles being dropped inside the virtuo instrument with no instrument alarm occurring.The customer notified biomérieux when they discovered the dropped bottles found in the floor of the instrument.Biomérieux customer service requested log files and a system backup.The annual preventive maintenance (pm) was due, and was performed by the fse at the time of log collection.The indexer was aligned as part of the repair.The instrument data, log files, and virtuo instrument data backups were reviewed by the investigator.The root cause of the bottle being undetected in the bottom of the instrument is that the indexer was out of alignment.The investigator did note that the log files showed that prior to the first incident where bottles dropped and no alarm occurred, there were many dropped bottle alarms.The investigator was able to confirm in a lab instrument that a bottle drop caused by the indexer alignment could occur without a dropped bottle alarm.An anomaly was documented to consider for improvement in a future instrument update, such that an instrument alarm would occur for this issue.Queries of the manufacturing data and complaint data do not reveal any adverse trend and at this time.This is the only known occurrence of dropped bottles on virtuo without an instrument alarm.Global customer service recommends: ¿ the customer check the loaded bottles and unloaded bottles reports daily to ensure all bottles collected on patients are accounted for and have a result in progress or completed.¿ increased frequency of instrument alarms ¿ call for service ¿ ensure pm is performed annually, as alignments are checked ¿ update to the current version for virtuo, which is release 3 in order to be compliant.

Brand Name
VIRTUO, A UNIT
Common Device Name
VIRTUO, A UNIT
Manufacturer (Section D)
BIOMÉRIEUX, INC.
595 anglum road
hazelwood MO 63042
Manufacturer (Section G)
BIOMÉRIEUX, INC.
595 anglum road
hazelwood MO 63042
Manufacturer Contact
jeff scanlan
595 anglum road
hazelwood, MO 63042
MDR Report Key12436512
Report Number1950204-2021-00074
Device Sequence Number14365349
Product Code MDB
UDI-Device Identifier03573026369767
UDI-Public03573026369767
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K161816
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number411660
Device Catalogue Number411660
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/09/2021
Supplement Date Received by Manufacturer01/04/2022
Initial Report FDA Received Date09/07/2021
Supplement Report FDA Received Date01/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown